Bounds for permutation rate-distortion

Farzad Farnoud, Moshe Schwartz, Jehoshua Bruck

Research output: Contribution to journalArticlepeer-review

6 Scopus citations


We study the rate-distortion relationship in the set of permutations endowed with the Kendall τ-metric and the Chebyshev metric (the ℓ -metric). This paper is motivated by the application of permutation rate-distortion to the average-case and worst-case distortion analysis of algorithms for ranking with incomplete information and approximate sorting algorithms. For the Kendall τ-metric, we provide bounds for various distortion regimes, while for the Chebyshev metric, we present bounds that are valid for all distortions and are especially accurate for small distortions. In addition, for the Chebyshev metric, we provide a construction for covering codes.

Original languageEnglish
Article number7342968
Pages (from-to)703-712
Number of pages10
JournalIEEE Transactions on Information Theory
Issue number2
StatePublished - 1 Feb 2016


  • Chebyshev metric
  • Covering codes
  • Kendall τ-metric
  • Permutations
  • Rank modulation
  • Rate-distortion
  • ℓ-metric

ASJC Scopus subject areas

  • Information Systems
  • Computer Science Applications
  • Library and Information Sciences


Dive into the research topics of 'Bounds for permutation rate-distortion'. Together they form a unique fingerprint.

Cite this